Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 25, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 14, 2022, 1:20 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2022, 1:20 PM MDT (19:20 UTC)
- Expired
- Jul 14, 2022, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 115 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 2:00 PM MDT | FLASH FLOOD | 5 W Escalante, UT | VIDEO FROM SOCIAL MEDIA SHOWS FLASH FLOODING ON BIRCH CREEK INTO THE ESCALANTE RIVER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 3500 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308
WGUS55 KSLC 141920
FFWSLC
UTC017-142230-
/O.NEW.KSLC.FF.W.0025.220714T1920Z-220714T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
120 PM MDT Thu Jul 14 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
* Until 430 PM MDT.
* At 120 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.25 inches of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Escalante.
This includes the following streams and drainages...
Alvey Wash and Escalante River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3778 11170 3779 11169 3781 11163 3780 11155
3778 11134 3775 11134 3776 11138 3777 11149
3776 11156 3775 11156 3771 11156 3769 11157
3768 11161 3771 11168 3772 11172 3776 11173
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ND2 follow-up statements
373
WGUS75 KSLC 142054
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
254 PM MDT Thu Jul 14 2022
UTC017-142230-
/O.CON.KSLC.FF.W.0025.000000T0000Z-220714T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
254 PM MDT Thu Jul 14 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...
At 254 PM MDT, The public reported thunderstorms producing heavy
rain producing a flash flood in Birch Creek flowing into the
Escalante River. Between 0.75 and 1 inch of rain has fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Public reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Escalante.
This includes the following streams and drainages...
Alvey Wash and the Escalante River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3778 11170 3779 11169 3781 11163 3780 11155
3778 11134 3775 11134 3776 11138 3777 11149
3776 11156 3775 11156 3771 11156 3769 11157
3768 11161 3771 11168 3772 11172 3776 11173
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ND757
WGUS75 KSLC 142226
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
426 PM MDT Thu Jul 14 2022
UTC017-142236-
/O.EXP.KSLC.FF.W.0025.000000T0000Z-220714T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
426 PM MDT Thu Jul 14 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR
SOUTH CENTRAL GARFIELD COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3778 11170 3779 11169 3781 11163 3780 11155
3778 11134 3775 11134 3776 11138 3777 11149
3776 11156 3775 11156 3771 11156 3769 11157
3768 11161 3771 11168 3772 11172 3776 11173
$$
NDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 5:40 AM MDT, 7 hours 40 minutes earlier.
Area forecast discussion, Jul 14, 5:40 AM MDT, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
540 AM MDT Thu Jul 14 2022
.SYNOPSIS...Moisture is expected to remain in place into the early
part of next week, bringing daily thunderstorm and flash flooding
threats. Meanwhile, excessive heat continues for northern Utah
through at least today with some lingering heat through early next
week.
&&
.SHORT TERM (THROUGH 12Z SATURDAY)...Not much change in the large
scale pattern this morning as high pressure remains settled over the
Four Corners region. Deeper moisture continues to spread into the
area from the south, with most valley areas currently seeing PWATs
of 0.9 inches or more. This is expected to increase this afternoon
to over 1 inch.
A few lingering, spotty showers remain in place this morning. By
this afternoon, expect scattered to numerous convection to develop
again as instability increases. Widespread over 250J/kg of SBCAPE
with areas over over 500J/kg are forecast by the HREF this
afternoon. With deeper moisture in place (widespread dewpoints
currently in the mid-40s to 50s) and areas of heavy rain noted
yesterday, expect the heavy rain potential and associated flash
flood threat to only increase today, especially across southern
through northeast Utah. That said, isolated drier, high-based
convection remains a possibility across the far north.
Models are indicating a vort max lifting through west-central and
northern Utah tonight, with some consistency in this trend amongst
several deterministic models. This would cause precipitation to fill
in more across northern Utah overnight and into early tomorrow
morning for some nocturnal thunderstorm activity. Subsidence behind
this disturbance may then keep convection at bay across northern Utah
tomorrow until later in the afternoon or evening. However, the rest
of the forecast area will continue to see scattered to numerous
showers and thunderstorms through the day tomorrow.
Temperatures will remain on the hot side once again, especially
across northern Utah. While afternoon maxes have seen some
moderation the past couple of days owing to increased sky cover,
overnight mins have remained on the high side. Based on output from
HeatRisk, see no compelling reason to drop the existing heat
highlights at this time. Temperatures are expected to decrease a bit
for tomorrow.
.LONG TERM (After 12Z/06AM Saturday)...Strong and persistent
mid/upper level ridge centered atop the Four Corners region remains
the dominant feature throughout the long term forecast period. By
early next week, a Pacific trough digs into the PacNW, with a
portion of the trough forecast to become cutoff in the E Pacific.
Deterministic and ensemble guidance is in fair agreement in the
primary PacNW portion of the trough translating eastward along the
northern periphery of the potent ridge, while less confidence is
noted in the evolution of the cutoff segment. The current suite of
guidance suggests the PacNW trough will act to flatten the strong
ridge to an extent, though there is uncertainty in how far south an
associated cold frontal boundary may slide, as well as to what
extent drier air may filter into the forecast region.
With the ridge in close vicinity, anomalous warmth will continue.
Once again guidance maintains a core of very warm 700mb temperatures
around 17C-20C over the region, yielding widespread daily max
surface temperatures in the mid 90s to mid 100s (~5F-10F above
climatological normal). That said, with continued chances of
afternoon monsoonal convection, associated precipitation/cloud cover
will potentially limit heating in some locations. However, that
cloud cover will tend to also linger into the overnight hours,
limiting radiational cooling and resulting in a continuation of
morning lows around 5F to 15F above normal. At this time, it does
not appear that the PacNW trough will be able to push its
associated cold front far enough into the region to get much
cooling, nor does it appear to dislodge the core of very warm 700mb
temperatures. Still, it will remain a feature to monitor, as it
appears that otherwise there isn't much to break the ongoing hot
pattern.
In addition to the heat, the strength and placement of the ridge
looks to continue the ongoing influx of monsoonal moisture into the
region. PWATS of 100-200% of climatological normal (~0.75" to 1.20")
are anticipated to remain throughout much the long term period, and
when combined with sufficient instability and forcing (largely
diurnally driven), daily monsoonal convection is anticipated. As has
largely been the case, the most probable juxtaposition of
ingredients and thus convective coverage appears to be in southern
UT, eastern UT, and southwest WY. That said, NBM PoPs have slightly
undersold precipitation in portions of the West Desert recently, and
depending on additional sources such as CAM guidance, PoPs may also
be adjusted accordingly in subsequent forecasts. In any case, aside
from gusty and erratic outflow winds associated with showers and
thunderstorms, efficient rain rates and slow storm motions will
continue to pose a flash flood threat, especially for risk prone
areas such as burn scars and slot canyons. While there is
uncertainty surrounding the progression of the PacNW trough, there
is at least some signal for slightly drier air and less favorable
monsoonal moisture flux with the potential flattening of the ridge
by midweek, and thus a slight decrease in PoPs at the tail end of
the forecast.
&&
.AVIATION...KSLC...Aside from a minimal chance of outflow winds from
what little decaying showers remain, light southerly drainage flow
is anticipated to persist through the morning. By late morning,
southerly winds will once again become gusty. Late morning into the
afternoon, isolated to scattered convection will be possible. For
now, opted to prevail VCSH, though with some instability noted, a
period of VCTS may be added later on as convective trends are better
established. Any convection in close enough vicinity will once again
be capable of generating gusty and erratic outflow winds. Convection
and associated winds should begin to wane by late evening, with a
light southerly drainage flow persisting thereafter. In regards to
CIGS, anticipating VFR conditions to prevail outside of any
convection directly impacting the terminal. That said,
moisture/clouds associated with the days convection look to result
in CIGS becoming BKN to OVC by Thursday evening.
.REST OF UTAH AND SOUTHWEST WYOMING...Largely typical diurnal to
slightly variable flow anticipated at the terminals through morning.
A few wind gusts will remain a possibility with what little decaying
showers remain. Isolated to scattered convection will begin to
develop by late morning into the afternoon hours, with S UT / E UT /
SW WY once again favored in regards to coverage. In addition to any
impacts from convection directly impacting terminals, convection in
close enough vicinity will be capable of generating gusty and
erratic outflow winds. Otherwise, once again anticipating mostly
diurnal winds through the afternoon, albeit with a slightly enhanced
southerly component. Convection and associated winds will begin to
relax by late evening into the overnight hours. In regards to CIGS,
conditions should remain VFR outside of any direct impacts from
convection, but anticipating increased (BKN/OVC) CIGS at many
terminals overnight.
&&
.FIRE WEATHER...Moisture will continue to increase across the area
today, with many areas seeing a potential for showers and
thunderstorms. Storms are continuing to trend increasingly wet, with
locally heavy rain possible. However, isolated dry thunderstorms
will remain a possibility across the far north today. The moisture
will remain place through at least the weekend and potentially into
early next week. This will maintain daily shower and thunderstorm
activity across the area. Temperatures will remain fairly hot,
especially across northern Utah, even though cloud cover will help
moderate the daytime temperatures somewhat.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory until midnight MDT tonight for UTZ106.
Excessive Heat Warning until midnight MDT tonight for UTZ101>105.
WY...None.
&&
Cheng/Warthen
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Jul 14, 12:41 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1241 PM MDT Thu Jul 14 2022 UTZ125-128-141915- South Central Utah UT-Southern Mountains UT- 1241 PM MDT Thu Jul 14 2022 ...A strong thunderstorm will impact portions of south central Garfield County through 115 PM MDT... At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm over Escalante, moving east at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Escalante. This includes Utah Route 12 between mile markers 52 and 79. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3765 11174 3790 11168 3783 11135 3756 11140 TIME...MOT...LOC 1841Z 278DEG 13KT 3773 11164 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH ND
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:52 PM MDT | Flash Flood Warning | SLC | Tooele | 3 hr |
| Jul 13, 7:00 PM MDT | Special Weather Statement | SLC | Salt Lake | 30 min |
| Jul 13, 7:31 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 59 min |
| Jul 14, 12:41 PM MDT | Special Weather Statement | SLC | Garfield | 34 min |
| Jul 14, 1:41 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jul 14, 2:42 PM MDT | Flood Watch | SLC | Carbon, Duchesne, Emery, Garfield, Kane, San Juan and 6 more | 30 hr |
| Jul 14, 3:32 PM MDT | Special Weather Statement | SLC | Tooele | 43 min |
| Jul 14, 4:23 PM MDT | Special Weather Statement | SLC | Tooele | 37 min |
| Jul 14, 4:52 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 38 min |
| Jul 14, 5:27 PM MDT | Special Weather Statement | SLC | Tooele | 48 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.